Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 8, NWS Sacramento, CA

December 3, 2014El Dorado County, Nevada County, Placer County, California

NWS Sacramento, CA issued this flash flood warning at Dec 3, 2014, 4:17 PM PST for El Dorado County, Nevada County, Placer County, California. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 3, 2014, 4:17 PM PST (00:17 UTC)
Expired
Dec 3, 2014, 7:15 PM PST
In force
3 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

Counties El Dorado County, CA, Nevada County, CA, Placer County, CA

The radar

The Sacramento radar (KDAX), 71 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 3, 4:34 PM PSTFLOODAuburn, CAVERY FLOODED AT PFE ROAD/WALERGA ROAD
Dec 3, 4:34 PM PSTFLOODRocklin, CAROADWAY FLOODING AT DOUGLAS BLVD/SIERRA COLLEGE BLVD WEST BOUND LANES 2 FEET OF WATER 6683 MT VERNON RD
Dec 3, 4:55 PM PSTFLASH FLOODGranite Bay, CAFLOODING AUBURN FOLSUM RD AND DOUGLAS BLVD. TWO VEHICLES STALLED IN FLOOD.
Dec 3, 5:10 PM PSTFLASH FLOODAuburn, CAGRASS VALLEY ROAD AND ATWOOD RD. 2 VEHICLES STUCK. WATER PAST KNEES OF MALE WHO GOT OUT OF VEHICLE.
Dec 3, 5:23 PM PSTFLASH FLOODAuburn, CAI-80 AND CLIPPER GAP ROAD. LANE ONE HAS 1-2 FEET DEEP AND 75 FEET ACROSS.
Dec 3, 5:23 PM PSTFLASH FLOODAuburn, CAI-80 AND CLIPPER GAP ROAD. LANE ONE HAS 1-2 FEET DEEP AND 75 FEET ACROSS. ENIRE OFF RAMP FLOODED.
Dec 3, 6:18 PM PSTFLASH FLOODGranite Bay, CA10-12 HOMES FLOODED IN GRANITE BAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2014-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2014-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WGUS56 KSTO 040017
FFWSTO
CAC017-057-061-040315-
/O.NEW.KSTO.FF.W.0008.141204T0017Z-141204T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
417 PM PST WED DEC 3 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NEVADA COUNTY IN CENTRAL CALIFORNIA...
  EL DORADO COUNTY IN CENTRAL CALIFORNIA...
  PLACER COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 715 PM PST

* AT 412 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKLIN...
  NORTH AUBURN...NEWCASTLE...LOOMIS...LAKE OF THE PINES...AUBURN...
  APPLEGATE AND ALTA SIERRA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ONE INCH OF RAIN HAS FALLING IN THE PAST HOUR OVER PORTIONS OF THE 
WARNED AREA...ADDITIONAL RAINFALL AMOUNTS OF UP TO 1.5 INCHES ARE 
POSSIBLE IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3913 12106 3901 12088 3873 12118 3878 12132

$$

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 3, 3:03 PM PST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 3, 3:03 PM PST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
303 PM PST Wed Dec 3 2014

.Synopsis...
Wet and unsettled weather will continue through the end of the
week. The heaviest rain and high elevation snow will continue
overnight into early Thursday morning. The main weather system will
weaken but showers will linger through early Saturday. A Brief
drying/Warming late Saturday and Sunday. More precipitation may move
back in early next week.

&&

.Discussion...
The main weather system that has been responsible for our very wet
weather the last few days is finally making landfall today. One
final surge of impressive moisture will impact northern California
this evening and overnight. Here's a break down of what we're
keeping an eye on tonight.

Mountain Impacts:
Snow levels rose above the passes on the east side of the divide
today, but with this last surge, we expect them to lower back down
between 6500-7000 feet this evening. This will result in snow
covered roads again over the passes. Visibilities will also be
reduced to one mile or less at times this evening and overnight.
Therefore the Winter Storm Warning remains in effect.

Burn Scar Concerns:
Stronger storms on the foothills and Sierra range are also a
concern this evening/overnight. We will continue the flash
flood/Debris Flow watch. As the storms develop, if they look like
they'll impact area burn scars, a warning will be issued.

Urban/Small Stream Concerns:
The evening commute will be plagued once again with scattered
showers, so remember to leave extra space(3 second stop, or 3 car
lengths) between vehicles. Some storms can produce heavy rain so
urban and small stream flooding will continue to be an issue.
Therefore an urban and small stream flood advisory will continue
for the Sacramento valley this evening.

Wind concerns:
Breezy to locally windy conditions will continue this evening.
Gusts to 40 mph are possible, especially near stronger storms.
Those with loose holiday decorations may want to secure, or move
these items inside for this evening.

For the rest of the week, showers will linger Thursday through
early Saturday as moisture continues to stream through a weak
upper ridge. The amounts will be much less than what's been
observed these last several day. Temperatures will also be warming
slightly by the end of the week to readings above normal. The
upper ridge will strengthen late Saturday and Sunday as another weather
system approaches the West Coast.

Mead
&&

.Extended Discussion (Sunday through Wednesday)

Phasing and deepening of the Northern Pacific/Gulf of AK upper low on Sun
sends a weakening Pacific front into the highly amplified ridge along
the W Coast and pushes it inland. This system will initially
affect the Western portion of our the Valley on Sun...and then
all of Interior Northern California -wide on Mon. This system
will be another warm system with snow levels at/above the major
mountain passes.

Ridging in the wake of the Sun/Mon weather system...and ahead of the
deepening Gulf Of Alaska low will give Norcal a 1 to 2 day break in the
wet weather. Valley and mountain valley/basin fog is again possible with
large scale subsidence over the region...although the ridge may be
overrun by a plethora of high level cloudiness. The GFS cross
section shows about a 350 mbs depth of moisture above 500 mbs
which would suggest some pretty thick high cloud cover which would
limit radiational cooling...but can't rule out the wet ground and
moisture trapped below the night time inversions for fog
formation.

Medium range guidance is in fairly good agreement in timing the
following weather system to impact Norcal Wed night/Thu. This system
appears to have a neutral tilt...so warm air advection ahead of it
will account for high snow levels as well. JHM

&&

.Aviation...

Widespread MVFR cigs/vsbys with brief and local IFR cigs/vsbys in
rain/showers in the Valley into this evening...with IFR cigs/vsbys
in the mountains obscuring terrain. Conditions improving in the valley
with modest improvement in the mountains on Thu as today's weather system
moves out of the area. Gusty valley winds 30-35 kts decreasing
after 22z-00z.

&&

.STO Watches/Warnings/Advisories...
flash flood watch through late tonight west slope northern
sierra Nevada.

winter storm warning until 4 am pst Thursday above 7000 feet in
the west slope northern sierra Nevada.

&&

In the hours before

Local storm report, Dec 3, 3:35 PM PST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
335 PM PST WED DEC 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     FLOOD            RED BLUFF               40.17N 122.24W
12/03/2014                   TEHAMA             CA   LAW ENFORCEMENT

            HIGHWAY 99 EASTBOUND AT LONG CREEK BRIDGE ROADWAY
            FLOODING A FEW FEET DEEP.

&&

RB
Local storm report, Dec 3, 3:46 PM PST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
346 PM PST WED DEC 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     FLOOD            4 SE CORNING            39.89N 122.13W
12/03/2014                   TEHAMA             CA   LAW ENFORCEMENT

            ROADWAY FLOODING AT SQUAW HILL RD AND SOUTH AVE.

&&

RB
Local storm report, Dec 3, 3:53 PM PST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
353 PM PST WED DEC 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     FLOOD            SACRAMENTO              38.57N 121.47W
12/03/2014                   SACRAMENTO         CA   LAW ENFORCEMENT

            ROADWAY FLOODING SOUTHBOUND HIGHWAY 99 NEAR SUTTERVILLE
            ROAD WATER IS DEEP AS THE CAR DOORS, TRAFFIC BACKED UP

&&

JPOWELL
Local storm report, Dec 3, 3:57 PM PST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
357 PM PST WED DEC 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     FLOOD            10 SE COTTONWOOD        40.29N 122.15W
12/03/2014                   TEHAMA             CA   LAW ENFORCEMENT

            FLOODING AT HIGHWAY 36 AT DALES STATION.

&&

RB
Local storm report, Dec 3, 3:58 PM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
358 PM PST WED DEC 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     FLOOD            SACRAMENTO              38.57N 121.47W
12/03/2014                   SACRAMENTO         CA   LAW ENFORCEMENT

            FLOODING ON 3617 QUINN WAY DUE TO LEAVES IN STORM DRAIN
            STREET IS FLOODED

&&

JPOWELL
Local storm report, Dec 3, 4:14 PM PST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
414 PM PST WED DEC 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     FLOOD            SACRAMENTO              38.57N 121.47W
12/03/2014                   SACRAMENTO         CA   LAW ENFORCEMENT

            FLOODING MADISON AVE AND MANZANITA AVE CARS ARE STALLING
            OUT

&&

JPOWELL

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 4:56 PM PSTFlash Flood WarningSTOEl Dorado, Placer, Sacramento5 hr
Dec 3, 7:20 PM PSTAreal Flood AdvisorySTOAmador, Calaveras, El Dorado, Nevada, Placer, Sacramento and 5 more12 hr
Dec 3, 7:20 PM PSTFlash Flood WarningSTOEl Dorado, Nevada, Placer3 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.